Texas, 2023

Tornado and Hail in Texas, June 15 to 17, 2023

June 15 to 17, 2023 · NWS SJT · 30 events in 11 counties and zones

Supercell thunderstorms developed during the afternoon and evening hours mainly east of an Abilene to San Angelo to Sonora line. The sever storms produced large to very large hail and isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Supercell thunderstorms developed during the afternoon and evening hours mainly east of an Abilene to San Angelo to Sonora line. The sever storms produced large to very large hail and isolated damaging winds. Also, a brief tornado was reported in Fisher County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 15, 2:00 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
300 PM CDT Thu Jun 15 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu Jun 15 2023

Another round of strong to severe storms is possible late this
afternoon/evening. Hot and moist conditions will create a very
favorable environment for severe storms. CAPE values are way over
sufficient severe values with CAPEs exceeding 7000J/kg in some
areas. Shear values above 50 kts are expected and mid-level lapse
rates are also high, exceeding 8 to 9 C/km. All of these ingredients
will allow any storm that can get started, quickly become strong to
severe. Large hail, strong winds, and an isolated tornado are all
possible. The dryline moving through this afternoon could help
trigger convection. Models are in general agreement that storms
should start around 4 or 5 PM give or take an hour. Highest chances
of severe weather are in the eastern half of our CWA.

Tomorrow will be hot again. The ridge and high pressure aloft will
continue to build. However, we do have a cold front approaching our
area tomorrow. It will likely move through the Big Country in the
morning and early afternoon. Areas behind the front will have
north/northwesterly winds. The dryline will jut out into our
southern western counties, turning winds westerly and drying out the
air. Winds should be south/southwesterly elsewhere. Exactly where
these two boundaries set up will affect the high temperature pretty
significantly. Areas behind the front could see highs more in the
90s and south of the front highs will be above 100. A heat advisory
will be in effect for the Concho Valley, Northwest Hill Country,
Northern Edwards Plateau, and southern Heartland.
&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 213 PM CDT Thu Jun 15 2023

500mb ridge across the state of Texas Fri night will flatten out
somewhat Saturday as a 500mb shortwave trough moves across north
Texas. The 12Z GFS progs convection developing with this feature
and a stationary frontal boundary across west central Texas Sat
morning will be a focus for convective initiation Sat afternoon
into Sat evening as the boundary lifts northward as a warm front
during the day. In addition...the dryline may also be focus for
thunderstorms Sat afternoon into Sat evening. SPC currently has
most of the CWA under a marginal risk of severe weather Saturday
and Sat night with a slight risk across extreme northern portions
of the CWA...north of the I-20 interstate. NBM POPs appear too low
for Saturday and Sat night so have adjusted POPs slightly higher
to reflect the GFS model convection.

The next opportunity for convection might be Tuesday into Tues
night as the GFS progs an MCS developing across west central Texas
as the dryline across west Texas may provide a focus for
convection initiation. There is quite a bit of uncertainty on the
timing and location of thunderstorms Tuesday and Wednesday so will
not adjust NBM POPs for now.

The excessive heat will continue through the weekend into early
next week as the 500mb subtropical ridge across northern Mexico
Sunday moves very slowly westward if any through the rest of the
forecast period. Heat Advisories if not Excessive Heat Warnings
will be needed through the weekend into next week as temperatures
approach Excessive Heat Warning criteria Sunday through Wednesday.
In addition...afternoon temperatures Monday through Wednesday will
approach record high temperatures across portions of the CWA.
&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu Jun 15 2023

There's a chance of severe storms this evening, starting around 4
PM. Right now, we only have it affecting KABI and KBBD for a few
hours. However, it is possible that KJCT could see a storm and
it's not out of the realm of possibilities that KSJT might see
some convection developing nearby. Things should calm down
overnight. Low clouds could try to make there way into KABI and
KJCT around 12Z Friday, but confidence is low and they have been
left out for now.
&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     68  94  72  97 /   0   0   0  20
San Angelo  74 107  76 105 /   0   0   0  20
Junction    74 107  76 104 /  10   0   0  10
Brownwood   71 100  71 101 /   0   0   0  20
Sweetwater  68  95  72 101 /   0   0   0  20
Ozona       72 106  76 102 /   0   0   0  10
Brady       74 105  75 101 /  10   0   0  10
&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Coke-Crockett-
Irion-Kimble-Schleicher-Sterling-Sutton-Tom Green.

Heat Advisory from 1 PM to 8 PM CDT Friday for Coke-Concho-
Crockett-Irion-Kimble-Mason-McCulloch-Menard-Runnels-San Saba-
Schleicher-Sterling-Sutton-Tom Green.
&&

SHORT TERM...AP
LONG TERM....61
AVIATION...AP
Hazardous weather outlook, Jun 15, 1:35 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Thu Jun 15 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across eastern portions of the Big
Country, portions of the Heartland, and portions of the Northwest
Hill Country this afternoon and evening, mainly along and east of
a Haskell to Abilene to Menard line. Any storms that develop
could become severe with very large hail, damaging winds, and an
isolated tornado as the primary threats.

A heat advisory remains in effect for Sterling, Coke, Irion, Tom
Green, Crockett, Schleicher, Sutton and Kimble Counties through 7
pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A heat advisory will be in effect from 1 PM to 8 PM Friday for
the Concho Valley, Northwest Hill Country, Northern Edwards
Plateau, and southern Heartland. Temperatures are expected to
exceed 105 degrees in some areas. Heat advisories and possibly
excessive heat warnings will likely be needed for much of the
next week. Strong to severe storms are possible again Saturday
afternoon and evening. The biggest threat will be in the northern
Big Country for large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.

In the hours before

Special weather statement, Jun 15, 2:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
352 PM CDT Thu Jun 15 2023

TXZ154-155-152130-
McCulloch TX-San Saba TX-
352 PM CDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of east central
McCulloch and southwestern San Saba Counties through 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Us-190 Near The Mcculloch-
San Saba County Line, or 9 miles southeast of Rochelle, moving east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail, along with
         frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richland Springs, Algerita, Sloan, Harkeyville and Us-
190 Near The Mcculloch-San Saba County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

&&

LAT...LON 3105 9918 3123 9917 3136 9876 3097 9872
TIME...MOT...LOC 2051Z 273DEG 32KT 3114 9909

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

19

The radar

The Ft Hood radar (KGRK), 151 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

26 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, San Saba

When
June 15, 3:20 PM CST
Where
San Saba County, 14.29 mi W of Cherokee
Measured
1.25 in hail
Reported by
Public
Coordinates
30.960, -98.940

Public reported half dollar size hail.

Hail, San Saba

When
June 15, 4:20 PM CST
Where
San Saba County, San Saba Co Muni Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
31.230, -98.720

Public reported half dollar size hail.

Hail, Kimble

When
June 16, 8:00 PM CST
Where
Kimble County, 4.84 mi S of Cleo
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
30.530, -99.880

COOP observer reported half dollar size hail. There was mostly dime size hail falling for 2 hours.

Hail, Kimble

When
June 16, 8:42 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.500, -99.770

The public reported quarter size hail in Junction near I-10.

Hail, Kimble

When
June 16, 9:45 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.490, -99.770

Law Enforcement reported golf ball size hail in Junction.

Hail, Callahan

When
June 17, 2:56 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -99.560

Hail, Coleman

When
June 17, 4:17 PM CST
Where
Coleman County, Coleman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.830, -99.430

Trained spotter reported quarter size hail.

Hail, Coleman

When
June 17, 4:45 PM CST
Where
Coleman County, 0.59 mi W of Burkett
Measured
1.5 in hail
Reported by
Public
Coordinates
32.000, -99.230

Public reported ping pong ball size hail.

Hail, Taylor

When
June 17, 4:59 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
0.75 in hail
Reported by
Public
Coordinates
32.420, -99.860

Hail, Tom Green

When
June 17, 5:04 PM CST
Where
Tom Green County, 4.51 mi NNW of Christoval
Measured
1.5 in hail
Reported by
Public
Coordinates
31.260, -100.530

Public reported ping pong ball size hail.

Hail, Tom Green

When
June 17, 5:15 PM CST
Where
Tom Green County, 2.83 mi SSE of Pecan Station
Measured
1 in hail
Reported by
Public
Coordinates
31.280, -100.440

Public reported quarter size hail.

Thunderstorm Wind, Tom Green

When
June 17, 5:15 PM CST
Where
Tom Green County, 4.54 mi SW of Pecan Station
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.270, -100.500

The public reported tree limbs snapped and a storage shed blown over.

Hail, Jones

When
June 17, 5:30 PM CST
Where
Jones County, 3.27 mi SSE of Noodle
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.560, -100.020

An amateur radio operator reported golf ball size hail 3 miles southeast of Noodle.

Thunderstorm Wind, Tom Green

When
June 17, 5:30 PM CST
Where
Tom Green County, 3.5 mi N of Wall
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.420, -100.310

Trained spotter reported 61 mph wind gust.

Hail, Jones

When
June 17, 5:33 PM CST
Where
Jones County, Noodle
Measured
3 in hail
Reported by
Public
Coordinates
32.600, -100.050

The public reported slightly larger than baseball size hail in Noodle.

Hail, Tom Green

When
June 17, 5:35 PM CST
Where
Tom Green County, 0.59 mi E of Wall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.370, -100.310

Trained spotter reported quarter size hail.

Hail, Coleman

When
June 17, 5:42 PM CST
Where
Coleman County, 2.72 mi SE of Coleman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.800, -99.400

A trained spotter reported golf ball size hail 2 miles southeast of Coleman.

Hail, Jones

When
June 17, 5:44 PM CST
Where
Jones County, 1.35 mi WSW of Tuxedo
Measured
1 in hail
Reported by
Public
Coordinates
32.920, -99.950

Public report of quarter size hail was from mPing.

Tornado, Fisher

When
June 17, 5:45 PM CST to 5:55 PM CST
Where
Fisher County, 4.87 mi N of Celotex to 4.94 mi N of Celotex
Rating
EFU
Path length
1.04 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
32.920, -100.210

Law Enforcement reported a tornado 2 miles north of Hitson.

Hail, Jones

When
June 17, 5:52 PM CST
Where
Jones County, 4.19 mi S of Anson
Measured
1.75 in hail
Reported by
Public
Coordinates
32.690, -99.870

The public reported golf ball size hail 4 miles south-southeast of Anson. The report was from mping.

Hail, Callahan

When
June 17, 6:16 PM CST
Where
Callahan County, 0.69 mi N of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -99.500

Public report of quarter size hail was from mPing.

Hail, Callahan

When
June 17, 6:17 PM CST
Where
Callahan County, 0.9 mi NE of Clyde
Measured
1 in hail
Reported by
Public
Coordinates
32.410, -99.490

Public report of quarter size hail was from mPing.

Hail, Jones

When
June 17, 6:18 PM CST
Where
Jones County, 4.44 mi SW of Stamford
Measured
3.75 in hail
Reported by
Public
Coordinates
32.910, -99.840

The public reported slightly smaller than grapefruit size hail 3 miles southwest of Stamford along US highway 277.

Thunderstorm Wind, Irion

When
June 17, 6:19 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.420, -100.730

Public reported a few tree branches were blown down due to a microburst.

Hail, McCulloch

When
June 17, 6:27 PM CST
Where
McCulloch County, 0.91 mi NE of Lohn
Measured
1 in hail
Reported by
Public
Coordinates
31.330, -99.410

Public reported quarter size hail.

Hail, McCulloch

When
June 17, 6:36 PM CST
Where
McCulloch County, 1.77 mi W of Fife
Measured
1 in hail
Reported by
Public
Coordinates
31.400, -99.410

Public reported quarter size hail.

Hail, McCulloch

When
June 17, 6:38 PM CST
Where
McCulloch County, 1.77 mi W of Satuit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.200, -99.230

Trained spotter reported quarter size hail.

Hail, McCulloch

When
June 17, 7:08 PM CST
Where
McCulloch County, 1.38 mi S of Brady Curtis Rnch Ar
Measured
1 in hail
Reported by
Public
Coordinates
31.300, -99.230

Public reported quarter size hail.

Hail, Brown

When
June 17, 8:34 PM CST
Where
Brown County, 0.69 mi N of Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.730, -98.980

Public reported quarter size hail.

Hail, Brown

When
June 17, 8:55 PM CST
Where
Brown County, 2.07 mi N of Indian Creek
Measured
1 in hail
Reported by
Public
Coordinates
31.550, -98.980

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112347, 1112348, 1108030, 1108024, 1108025, 1108031, 1108033, 1108035, 1108039, 1108038, 1108043, 1108117, 1108048, 1108114, 1108081, 1108041, 1108046, 1108084, 1108050, 1108055, 1108088, 1108089, 1108071, 1108120, 1108058, 1108091, 1108092, 1108062, 1108065, 1108066.